Minnesota, 2016

Extreme Cold in Minnesota, January 16 to 17, 2016

January 16 to 17, 2016 · NWS FGF · 24 events in 24 counties and zones

During the evening of the 16th into the morning of the 17th, temperatures dropped to the 20 below to 35 below zero range across the entire area. Combined with steady winds of 5 to 10 mph, wind chill readings dipped into the 40 below to 50 below zero range again.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the evening of the 16th into the morning of the 17th, temperatures dropped to the 20 below to 35 below zero range across the entire area. Combined with steady winds of 5 to 10 mph, wind chill readings dipped into the 40 below to 50 below zero range again.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 16, 3:20 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 16, 3:20 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
320 PM CST SAT JAN 16 2016

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 313 PM CST SAT JAN 16 2016

FCST ON TRACK SO OVERALL MINOR CHANGES WERE MADE. DID COORDINATE
WIND CHILL HEADLINES A LITTLE BIT MORE. BASED ON CURRENT AND
FORECAST APPARENT TEMPS DID KEEP WIND CHILL WARNING THRU 18Z SUN
FOR DVL BASIN...AND DID RE-WORK THE START TIME FOR THE REST OF THE
FCST AREA TO START WARNING AT 00Z SUN AND GO TO 18Z SUN. -40F WIND
CHILLS WILL MAKE IT INTO BEMIDJI AREA AS WELL SO ADDED EASTERN
STRIP OF COUNTIES TO WARNING AS WELL 00Z-18Z SUNDAY. COORD WITH
OTHER OFFICES AND CERTAIN WIND CHILLS WILL REMAIN IN ADVISORY
RANGE 18Z SUNDAY INTO MONDAY 18Z AND ISSUED ADVISORY FOR THIS
PERIOD AS WELL. RISK OF A WIND CHILL WARNING SUN LATE NIGHT TOO
BUT WITH WINDS VERY LIGHT AT THAT TIME LEFT IT ADVISORY.

FOR SENSIBLE WEATHER...ISSUE WILL BE WILL THERE BE CLOUDS WORKING
SOUTH OVERNIGHT. MODELS CONTINUE TO HAVE FARILY HIGH RH VALUES IN
THE 850-500 MB LAYER ON THE WEST SIDE OF THE UPPER LOW IN NW
ONTARIO AND ERN MANITOBA. THIS UPPER LOW TO DROP SOUTHEAST AND
THEN EAST AND SOME MOSITURE WILL DROP INTO THE AREA OVERNIGHT INTO
PARTS OF SUNDAY. HOWEVER JUST FROM RH FIELDS ALONE...MODELS
GREATLY EXAGGERATING THE CLOUD COVER AS ONLY PATCHY CLOUDS ARE
UPSTREAM. THERE IS AN AREA OF CLOUDS WRAPPING WEST AND SOUTHWEST
FROM NRN MANITOBA INTO NE SASKATCHEWAN AND THESE CLOUDS MAY DROP
SOUTH BUT MORE SO INTO CNTRL OR WRN ND OVERNIGHT. AGAIN SEEING
OVERDONE NATURE BY MODELS IN CLOUD COVER KEPT SKIES IN THE PARTLY
CLOUDY RANGE TONIGHT. WITH THAT EXPECT WIDESPREAD -20S WITH HIGHS
SUNDAY STRUGGLING TOWARD -10F...THEN INTO THE -20S SUN NIGHT.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 313 PM CST SAT JAN 16 2016

HIGH PRESSURE OVERHEAD EARLY MONDAY WITH LIGHT RETURN FLOW SETTING
UP LATER MONDAY. STILL BELOW ZERO MONDAY BUT AIRMASS MODERATES
INTO TUESDAY AS A SHORT WAVE TROUGH MOVES INTO THE CENTRAL
DAKOTAS. KEPT IDEA OF LOW POPS TUESDAY FOR -SN WITH WEAK SHORT
WAVE TROUGH MOVING THRU. ECMWF REMAINS THE MORE MOIST VS DRIER
GFS. EITHER WAY MINOR LIGHT SNOW EVENT.

FOR TUESDAY NIGHT THROUGH SATURDAY...STILL LOOKING LIKE A SHORT
WAVE WILL EXIT OFF THE EAST TUE NIGHT...WHICH MAY KEEP SOME LIGHT
SNOW CHANCES AROUND. NO OTHER REAL SNOW CHANCES APPEAR AT THIS
POINT. AS FAR AS TEMPS...STILL LOOKING LIKE A WARMING TREND. MAIN
QUESTION WILL PROBABLY BE HOW FAST AND HOW WARM...WHICH AT THIS
POINT DEPENDS ON THE MODEL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 100 PM CST SAT JAN 16 2016

WINDS SHOULD REMAIN FAIRLY STEADY AROUND 10 KNOTS TODAY. BY LATER
THIS EVENING THEY MAY DROP OFF TO BETWEEN 5 AND 10 KNOTS. THERE ARE
SOME PATCHY UPSTREAM CLOUDS BUT CONFIDENCE IS FAIRLY LOW MUCH OF
THESE WILL HOLD TOGETHER AS THEY MOVE SOUTH. WILL MENTION SOME
CLOUDS TONIGHT BUT WILL KEEP THEM IN THE VFR RANGE AND ONLY FEW-SCT
FOR NOW

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL WARNING UNTIL NOON CST SUNDAY FOR NDZ008-016-027-029-
     030-038-039-049-052-053.

     WIND CHILL ADVISORY UNTIL 6 PM CST THIS EVENING FOR NDZ008-016-
     027-029-030-038-039-049-052-053.

     WIND CHILL ADVISORY FROM NOON SUNDAY TO NOON CST MONDAY FOR
     NDZ006>008-014>016-024-026>030-038-039-049-052>054.

     WIND CHILL WARNING UNTIL NOON CST SUNDAY FOR NDZ006-007-014-015-
     024-026-028-054.

MN...WIND CHILL WARNING UNTIL NOON CST SUNDAY FOR MNZ001>009-013>017-
     022>024-027>032-040.

     WIND CHILL ADVISORY UNTIL 6 PM CST THIS EVENING FOR MNZ001>009-
     013>017-022>024-027>032-040.

     WIND CHILL ADVISORY FROM NOON SUNDAY TO NOON CST MONDAY FOR
     MNZ001>009-013>017-022>024-027>032-040.

&&

SHORT TERM...RIDDLE
LONG TERM...GODON/RIDDLE
AVIATION...GODON
Hazardous weather outlook, Jan 16, 5:02 AM CST, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
502 AM CST SAT JAN 16 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
502 AM CST SAT JAN 16 2016

...WIND CHILL ADVISORY IN EFFECT UNTIL 3 PM CST SUNDAY FOR ALL OF
EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ARCTIC AIR AND WIND WILL MAKE FOR WIND CHILLS OF 25 TO 40 BELOW
ZERO FOR TODAY AND TONIGHT FOR ALL OF EASTERN NORTH DAKOTA AND
NORTHWEST AND WEST CENTRAL MINNESOTA. WIND CHILL ADVISORIES ARE IN
EFFECT. EXPECT WIND CHILLS OF 25 TO 40 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOW WIND CHILLS OF 25 TO 40 BELOW ZERO WILL LIKELY CONTINUE
THROUGH MONDAY MORNING FOR ALL OF EASTERN NORTH DAKOTA AND
NORTHWEST AND WEST CENTRAL MINNESOTA. ALSO LOW WIND CHILLS WILL
BE POSSIBLE FOR MONDAY NIGHT AND TUESDAY MORNING FOR MUCH OF THE
RED RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Clay

When
January 16, 6:00 PM CST to January 17, 12:00 PM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Becker

When
January 16, 6:00 PM CST to January 17, 12:00 PM CST
Where
East Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Marshall

When
January 16, 6:00 PM CST to January 17, 12:00 PM CST
Where
East Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Otter Tail

When
January 16, 6:00 PM CST to January 17, 12:00 PM CST
Where
East Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Polk

When
January 16, 6:00 PM CST to January 17, 12:00 PM CST
Where
East Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Grant

When
January 16, 6:00 PM CST to January 17, 12:00 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hubbard

When
January 16, 6:00 PM CST to January 17, 12:00 PM CST
Where
Hubbard forecast zone
Reported by
Mesonet
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Kittson

When
January 16, 6:00 PM CST to January 17, 12:00 PM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lake of the Woods

When
January 16, 6:00 PM CST to January 17, 12:00 PM CST
Where
Lake of the Woods forecast zone
Reported by
Mesonet
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Mahnomen

When
January 16, 6:00 PM CST to January 17, 12:00 PM CST
Where
Mahnomen forecast zone
Reported by
Mesonet
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Norman

When
January 16, 6:00 PM CST to January 17, 12:00 PM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Beltrami

When
January 16, 6:00 PM CST to January 17, 12:00 PM CST
Where
North Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Clearwater

When
January 16, 6:00 PM CST to January 17, 12:00 PM CST
Where
North Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pennington

When
January 16, 6:00 PM CST to January 17, 12:00 PM CST
Where
Pennington forecast zone
Reported by
Mesonet
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Red Lake

When
January 16, 6:00 PM CST to January 17, 12:00 PM CST
Where
Red Lake forecast zone
Reported by
Mesonet
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Roseau

When
January 16, 6:00 PM CST to January 17, 12:00 PM CST
Where
Roseau forecast zone
Reported by
Mesonet
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Beltrami

When
January 16, 6:00 PM CST to January 17, 12:00 PM CST
Where
South Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Clearwater

When
January 16, 6:00 PM CST to January 17, 12:00 PM CST
Where
South Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wadena

When
January 16, 6:00 PM CST to January 17, 12:00 PM CST
Where
Wadena forecast zone
Reported by
Mesonet
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Becker

When
January 16, 6:00 PM CST to January 17, 12:00 PM CST
Where
West Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Marshall

When
January 16, 6:00 PM CST to January 17, 12:00 PM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Otter Tail

When
January 16, 6:00 PM CST to January 17, 12:00 PM CST
Where
West Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Polk

When
January 16, 6:00 PM CST to January 17, 12:00 PM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wilkin

When
January 16, 6:00 PM CST to January 17, 12:00 PM CST
Where
Wilkin forecast zone
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608246, 608247, 608248, 608249, 608250, 608251, 608252, 608253, 608254, 608255, 608256, 608257, 608258, 608259, 608260, 608261, 608262, 608263, 608264, 608265, 608266, 608267, 608268, 608269.